Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 249, NWS Albuquerque, NM

October 4, 2004Cibola County, Valencia County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 4, 2004, 7:38 PM MST for Cibola County, Valencia County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 7:38 PM MST (02:38 UTC)
Expired
Oct 4, 2004, 8:15 PM MST
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Cibola County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 44 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3041 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 050238
SVRABQ
NMC006-061-050315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
837 PM MDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VALENCIA COUNTY IN CENTRAL NEW MEXICO
  EAST CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 915 PM MDT

* AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF MESITA...OR ABOUT 15 MILES
  SOUTH OF LAGUNA PUEBLO...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL EASTERN CIBOLA COUNTY 
  OVER RURAL NORTHWESTERN VALENCIA COUNTY 

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3500 10737 3473 10728 3488 10701 3515 10716

$$

CHJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:35 PM MST, 6 hours 3 minutes earlier.

Area forecast discussion, Oct 4, 1:35 PM MST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH PORTION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT MON OCT 4 2004

.DISCUSSION...PLENTY OF UNSETTLED WEATHER IN THE FORECAST FOR THE
NEXT FEW DAYS. AN UPPER LEVEL TROF APPOACHING THE AREA COMBINED WITH
A SURFACE FRONT AND ABUNDANT MOISTURE WILL RESULT IN NUMEROUS SHOWERS
AND THUNDERSTORMS OVER THE NEXT DAY OR TWO...ESPECIALLY OVER THE
EASTERN PLAINS. A STRONG COLD PUSH WILL RESULT IN STRONG EAST CANYON
WINDS TONIGHT INTO EARLY TOMORROW MORNING. ALSO THE POSSIBILITY FOR
HEAVY RAIN REMAINS TONIGHT THROUGH TOMORROW NIGHT ACROSS THE EASTERN
PLAINS. SOME OF THE NORTHERN MOUNTAIN PEAKS ABOVE 10000 FEET COULD
RECEIVE AN INCH OR TWO OF SNOW DURING THE OVERNIGHT HOURS OVER THE
NEXT COUPLE OF DAYS AS WELL. UPR LVL TROF MOVING ACROSS THE STATE
WILL BE A SLOW MOVER AND WILL KEEP AN UNSTABLE WEATHER PATTERN IN
PLACE FOR THE REMAINDER OF THE WEEK. THE ONLY REAL BREAK IN THE
UNSETTLED PATTERN WILL COME DURING THE WEEKEND WHEN A MINOR RIDGE
WILL BUILD OVER THE AREA BETWEEN UPPER LEVEL TROFS. BY EARLY NEXT
WEEK ANOTHER STRONGER SYSTEM WILL BE BEARING DOWN ON NEW MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 048/070 045/068 042 16355
GALLUP.................... 038/071 037/069 035 16233
GRANTS.................... 041/068 039/068 037 16344
GLENWOOD.................. 048/076 049/076 044 16222
CHAMA..................... 034/055 033/057 032 16566
LOS ALAMOS................ 042/057 039/060 041 16677
RED RIVER................. 033/050 030/053 028 16688
TAOS...................... 041/059 038/062 036 16577
SANTA FE.................. 043/059 039/062 040 16677
SANTA FE AIRPORT.......... 046/063 042/065 042 16677
ESPANOLA.................. 043/064 042/067 039 16566
ALBUQUERQUE HEIGHTS....... 053/070 050/071 051 16577
ALBUQUERQUE VALLEY........ 048/070 048/072 046 16566
ALBUQUERQUE FOOTHILLS..... 051/068 047/069 048 16677
ALBUQUERQUE WEST MESA..... 051/069 050/071 050 16566
SOCORRO................... 052/070 049/073 047 16566
SANDIA PARK/CEDAR CREST... 044/063 041/063 042 16788
MORIARTY/ESTANCIA......... 041/064 038/065 037 16788
CARRIZOZO................. 052/065 049/069 048 16577
RUIDOSO................... 049/061 046/063 045 16555
RATON..................... 041/058 038/064 039 16577
LAS VEGAS................. 041/056 038/062 040 16788
ROY....................... 041/060 043/064 042 16577
CLAYTON................... 045/060 046/064 048 16467
SANTA ROSA................ 048/065 047/068 046 16788
TUCUMCARI................. 052/066 048/068 052 16677
FORT SUMNER............... 051/065 050/069 051 16788
CLOVIS.................... 052/065 053/066 053 16788
PORTALES.................. 053/065 053/066 053 16788
ROSWELL................... 059/070 056/071 054 16788
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TUESDAY NMC005-009-011-041.
&&

16
Hazardous weather outlook, Oct 4, 5:00 AM MST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON OCT 4 2004

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST CENTRAL AND SOUTHEAST NEW MEXICO. THE
SEVERE WEATHER THREAT WILL BE GREATEST FROM THUNDERSTORMS THAT
DEVELOP ALONG AND EAST OF THE MOUNTAIN RANGES IN CENTRAL AND SOUTH
CENTRAL NEW MEXICO AND SOUTH OF INTERSTATE 40. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS...BUT LOCALLY HEAVY RAINFALL
WILL ALSO BE A CONCERN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ONCE AGAIN TUESDAY
AFTERNOON AND EVENING EAST OF I 25 AND SOUTH OF I 40. THE GREATEST
SEVERE WEATHER THREAT TUESDAY APPEARS TO BE ALONG THE IMMEDIATE EAST
SLOPES OF THE SANDIA...MANZANO...CAPITAN AND NORTHERN SACRAMENTO
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
EASTERN SOCORRO...TORRANCE...GUADALUPE...DE BACA...CHAVES...CURRY
AND ROOSEVELT COUNTIES. SPOTTERS ARE ENCOURAGED TO CALL TOLL FREE
1-888-386-7637 WITH REPORTS OF SEVERE WEATHER AND FLASH FLOODING.

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:45 PM MSTSevere Thunderstorm WarningABQBernalillo45 min
Oct 4, 8:59 PM MSTSevere Thunderstorm WarningABQCibola61 min
Oct 4, 9:31 PM MSTSevere Thunderstorm WarningABQBernalillo44 min
Oct 4, 10:17 PM MSTSevere Thunderstorm WarningABQBernalillo43 min
Oct 4, 11:31 PM MSTSevere Thunderstorm WarningABQBernalillo, Sandoval59 min
Oct 4, 11:47 PM MSTSevere Thunderstorm WarningABQTorrance58 min
Oct 5, 12:44 AM MSTSevere Thunderstorm WarningABQTorrance61 min
Oct 5, 1:17 AM MSTSevere Thunderstorm WarningABQGuadalupe58 min
Oct 5, 3:19 AM MSTSevere Thunderstorm WarningABQDe Baca56 min
Oct 5, 3:42 AM MSTFlash Flood WarningABQDe Baca, Quay3 hr
Oct 5, 4:06 AM MSTSevere Thunderstorm WarningABQBernalillo39 min
Oct 5, 6:16 AM MSTFlash Flood WarningABQCurry, Roosevelt89 min
Oct 5, 6:37 AM MSTSevere Thunderstorm WarningABQRoosevelt38 min
Oct 5, 7:45 AM MSTFlash Flood WarningABQCurry, Roosevelt90 min
Oct 5, 8:25 AM MSTSevere Thunderstorm WarningABQSandoval50 min
Oct 5, 9:18 AM MSTSevere Thunderstorm WarningABQBernalillo, Sandoval42 min
Oct 5, 10:46 AM MSTSevere Thunderstorm WarningABQBernalillo59 min
Oct 5, 11:04 AM MSTFlash Flood WarningABQDe Baca116 min
Oct 5, 11:09 AM MSTSevere Thunderstorm WarningABQSandoval36 min
Oct 5, 11:20 AM MSTSevere Thunderstorm WarningABQValencia40 min
Oct 5, 11:26 AM MSTTornado WarningABQCibola49 min
Oct 5, 11:46 AM MSTSevere Thunderstorm WarningABQSandoval, Valencia44 min
Oct 5, 12:06 PM MSTSevere Thunderstorm WarningABQLincoln39 min
Oct 5, 12:29 PM MSTSevere Thunderstorm WarningABQValencia46 min
Oct 5, 12:29 PM MSTSevere Thunderstorm WarningABQBernalillo61 min
Oct 5, 12:45 PM MSTSevere Thunderstorm WarningABQLincoln45 min
Oct 5, 12:53 PM MSTSevere Thunderstorm WarningABQSocorro67 min
Oct 5, 12:58 PM MSTTornado WarningABQValencia17 min
Oct 5, 1:01 PM MSTSevere Thunderstorm WarningABQTorrance59 min
Oct 5, 1:06 PM MSTFlash Flood WarningABQTorrance84 min
Oct 5, 1:14 PM MSTTornado WarningABQTorrance31 min
Oct 5, 1:29 PM MSTTornado WarningABQSocorro46 min
Oct 5, 1:30 PM MSTSevere Thunderstorm WarningABQLincoln15 min
Oct 5, 1:39 PM MSTSevere Thunderstorm WarningABQBernalillo51 min
Oct 5, 2:07 PM MSTTornado WarningABQChaves38 min
Oct 5, 2:45 PM MSTTornado WarningABQChaves45 min
Oct 5, 3:30 PM MSTTornado WarningABQChaves45 min
Oct 5, 3:34 PM MSTSevere Thunderstorm WarningABQLincoln56 min
Oct 5, 4:16 PM MSTTornado WarningABQChaves44 min
Oct 5, 4:25 PM MSTFlash Flood WarningABQDe Baca95 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.